Skip to main content
eScholarship
Open Access Publications from the University of California

Severe dyshidrosis in two patients with HIV infection shortly after starting highly active antiretroviral treatment

  • Author(s): Colebunders, Robert
  • Zolfo, Maria
  • Lynen, Lut
  • et al.
Main Content

Severe dyshidrosis in two patients with HIV infection shortly after starting highly active antiretroviral treatment
Robert Colebunders MD PhD1,2, Maria Zolfo MD1, and Lut Lynen MD1
Dermatology Online Journal 11 (2): 31

1. Department of Clinical Sciences, Institute of Tropical Medicine, Antwerp, Belgium. mzolfo@itg.be 2. Tropical Disease Unit, University Hospital Antwerp, Wilrijkstraat 10, B - 2950 Edegem, Belgium

Abstract

The use of highly active antiretroviral therapy (HAART) is the gold-standard treatment for HIV infected patients. We here describe two HIV positive patients whose histories are suggestive for dyshidrosis as an immune reconstitution inflammatory syndrome (IRIS). Several factors have been associated with the exacerbation of dyshidrosis lesions but no direct relationship with HAART has been reported until now.



Introduction

Skin eruptions appearing shortly after the start of highly active antiretroviral therapy (HAART) are often caused by an allergic reaction to one of the antiretrovirals. However, the differential diagnosis physicians should also consider an immune reconstitution inflammatory syndrome (IRIS) [1]. The IRIS phenomenon is the occurrence of inflammation at sites of infection shortly after the initiation of HAART [2]. The hypothesis is that the recovery of the immune system induces a local or systemic inflammatory response to these organisms. Recently it has been suggested that Demodex folliculitis could be a manifestation of IRIS [3]. We describe two cases of severe dyshidrosis shortly after the introduction of HAART.


Case 1

A 53-year-old Caucasian man, living in Nigeria, was diagnosed with HIV infection in November 2002. At presentation he complained of anorexia and weight loss (- 8 kg, < 10 %). His CD4+ lymphocyte count was 117/µl and his viral load 50,000 copies/ml. In January 2003 he was started on treatment with nevirapine, lamivudine, stavudine and cotrimoxazole. After 17 days he developed large pruritic blisters on the soles of his feet. Both feet became edematous because of associated inflammation. There were no other skin or mucosal lesions. He was switched from nevirapine to indinavir. However, the foot lesions persisted. Four months after the start of the antiretroviral therapy he was seen at the outpatient clinic of the Institute of Tropical Medicine in Antwerp, Belgium. His CD4+ lymphocyte count is 341/µl, his viral load undetectable. On physical examination large bullous and excoriated lesions are still present at both feet. He also presents facial seborrheic dermatitis, onychomycosis and a tinea cruris. Using a miconazole cream for the tinea and a corticosteroid cream for the dishydrosis finally the lesions on his feet disappear. The indinavir, lamivudine, stavudine and cotrimoxazole treatment is continued, and terbinafine is started for the onychomycosis with good result.

The patient had no history of atopic dermatitis, dishydrotic eczema or nickel allergy in the past.


Case 2

A 42-year-old Caucasian man, living in Belgium, is diagnosed with HIV infection in 1997. In May 1998 his CD4+ lymphocyte count is 300/µl and his viral load 145253 copies/ml. He is treated with stavudine, lamivudine and indinavir. After 5 days he develops large pruritic blisters on both hands and smaller ones on both feet. Since the age of 26, he experienced similar but much smaller lesions, but never in relation to the intake of drugs. In April 2002 his antiretrovirals are stopped because of unexplained fatigue. His CD4+ lymphocyte count is 619/µl. In May 2003 antiretroviral treatment (stavudine, lamivudine and nevirapine) is reintroduced because his CD4+ lymphocyte count drops to 272/µl. Three weeks later he develops again pronounced dyshidrosis lesions on the palms of his hands and feet, similar to those he developed in 1998 when he first started to take antiretrovirals.


Discussion

The etiology of dyshidrosis remains obscure [4]. Patients may present severe, sudden outbreaks, often with long disease-free periods [5]. Recurrences can occur during times of stress [6]. Dyshidrosis may occur in the presence of a dermatophytic infection or may be a manifestation of an allergic contact dermatitis [7]. In none of our patients there was a personal or familial history of contact dermatitis but our first patient presented with a concomitant fungal skin infection.

So far no increased incidence of dyshidrosis in persons with HIV infection has been described. An association with the use of antiretrovirals has never been reported but pompholyx has been noted after intravenous immunoglobulin therapy (8). The fact that in our two patients, dyshidrosis lesions developed shortly after the introduction of HAART could be simply a coincidence or could be caused by IRIS.

References

1. Garman ME, Tyring SK. The cutaneous manifestations of HIV infection. Dermatol Clin. 2002 Apr; 20(2): 193-208. PubMed

2. Rodwell GE, Berger TG. Pruritus and cutaneous inflammatory conditions in HIV disease. Clin Dermatol. 2000 Jul-Aug; 18(4):479-84. PubMed

3. Delfos NM, Collen AFS, Kroon FP. Demodex folliculitis: a skin manifestation of immune reconstitution disease. AIDS. 2004 Mar; 18: 701-708. PubMed

4. Crosti C, Lodi A. Pompholyx: a still unresolved kind of eczema. Dermatology. 1993; 186: 241-242. PubMed

5. Lambert D. Dysidrose. Rev Prat. 1998 May; 48(9): 968-970. PubMed

6. Landow K. Hand dermatitis. The perennial scourge. Postgrad Med. 1998 Jan; 103(1): 141-142, 145-148, 151-152. PubMed

7. Bryld LE, Agner T, Menne T. Relation between vesicular eruptions on the hands and tinea pedis, atopic dermatitis and nickel allergy. Acta Derm Venereol. 2003; 83(3): 186-8. PubMed

8. Iannaccone S, Sferrazza B, Quattrini A, Smirne S, Ferini-Strambi L. Pompholyx (vesicular eczema) after i.v. immunoglobulin therapy for neurologic disease. Neurology. 1999 Sep; 53(5): 1154-5. PubMed

© 2005 Dermatology Online Journal